Adverse Drug Reactions ID'd by Phone
A pharmacist was able to modify the drug regimen for 23 of the 58 patients to prevent the adverse event or adverse symptoms.
Forster says that when the pharmacist intervenes, symptoms can be reduced or obliterated by reducing the dose or changing the class of drug, "although sometimes they go away on their own."
For those patients whose adverse reactions were identified by the automated system, 20 had symptoms that had lasted at least seven days, and for patients whose symptoms were not identified by the automated system, 33 of 67 had symptoms that lasted at least seven days.
Of those patients who were reached, "one-third required follow-up with the pharmacist," the researchers wrote. "On the day-3 contact, the most common reason for pharmacist assistance was the patient not starting to take the medication; at day 17, the most common reason was new problems starting since the patient started taking the medication."
In an editorial in the same issue of the journal, Michael Steinman, MD, of the Department of Medicine at the University of California San Francisco, gave praise to Forster's and Auger's report, saying their "ISTOP-ADE" system "is exciting and highly promising."
But he tempered his remarks with caution, saying the system is not yet ready for widespread implementation.
- CDC Warns of Antibiotic Overuse in Hospitals
- Two-Midnight Rule Must be Fixed or Replaced, Say Providers
- Care Coordination Tough to Define, Measure
- Don't Underestimate Emotional Intelligence
- The Secret to Physician Engagement? It's Not Better Pay
- SCOTUS Review of NC Board Case 'A Very Big Deal' to Providers
- Yale New Haven Health Partners with Tenet Healthcare in CT
- Evidence-Based Practice and Nursing Research: Avoiding Confusion
- Physicians Take SGR Repeal Message to Washington
- Size Matters in Antibiotic Overuse